Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, June 2 to 3, 2012

June 2 to 3, 2012 · NWS OUN · 9 events in 7 counties and zones

A strong cap prevented storms from developing during the daylight hours, but a modest low level jet allowed storms to form late on the night of the second. Storms lasted through the night producing marginally severe hail and a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cap prevented storms from developing during the daylight hours, but a modest low level jet allowed storms to form late on the night of the second. Storms lasted through the night producing marginally severe hail and a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 8:49 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 2, 8:49 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SAT JUN 2 2012

.DISCUSSION...
THE LARGE THUNDERSTORM COMPLEX OVER THE HIGH PLAINS CONTINUES TO
ADVANCE TOWARD THE EAST...AND IS NOW JUST A COUNTY OR SO AWAY FROM
OUR FORECAST AREA. ALL INDICATIONS ARE THAT THE OVERALL COVERAGE
OF THE COMPLEX WILL DIMINISH WITH TIME...BUT REMNANTS OF IT MAY
WELL REACH ALMOST ALL THE WAY ACROSS OUR FORECAST AREA OVERNIGHT.
HAVE ADJUSTED OVERNIGHT POPS TO REFLECT THE CURRENT BEST ESTIMATE
BASED ON SHORT-RANGE MODELS AND RADAR/SATELLITE TRENDS. HAVE MADE
SIMILAR UPDATES FOR SKY CONDITION AND OTHER RELATED ELEMENTS.

ADJUSTED HOURLY TEMPERATURES FOR THIS EVENING AND OVERNIGHT...BUT
HAVE RETAINED THE PREVIOUS MINIMUM TEMPERATURE FORECAST WITHIN A
DEGREE OR TWO.

UPDATES TO TEXT FORECASTS WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT SAT JUN 2 2012/

AVIATION...
TSTMS DEVELOPING OVER THE HIGH PLAINS WILL MOVE SEWD AND WILL LIKELY
MOVE INTO PARTS OF WESTERN OK LATER THIS EVENING BEFORE DISSIPATING.
THUS WILL INCLUDE TEMPO GROUPS FOR NW OK SITES. EASTWARD EXTENT OF
STORMS IS MORE UNCERTAIN AND WILL NOT INCLUDE TEMPO GROUPS FARTHER
EAST. CONDITIONS ARE EXPECTED TO REMAIN GENLY VFR...ALTHOUGH SOME
BRIEF LOWER CONDITIONS COULD OCCUR WITH THE THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 225 PM CDT SAT JUN 2 2012/

DISCUSSION...
WE WILL CONTINUE TO BE JUST ON THE EDGE OF NORTHWEST FLOWS
INFLUENCE OVER THE NEXT SEVERAL DAYS. THIS ALONG WITH WEAK SFC
BOUNDARIES IN THE AREA WILL KEEP AT LEAST AN OPPORTUNITY FOR
PRECIP ACROSS SOME PART OF OKLAHOMA OR NORTH TEXAS THROUGH MUCH OF
THE UPCOMING WEEK.

MODELS DEVELOP STORMS TO OUR WEST AND NORTHWEST THIS AFTN... THEN
BRING THEM EAST AFFECTING NORTHERN PARTS OF OKLAHOMA TONIGHT. SOME
OF THESE COULD BE MARGINALLY SEVERE WITH WIND/HAIL. WILL MAINTAIN
HIGHER POPS NORTH OF I-40 TONIGHT. THIS COMPLEX EXPECTED TO EXIT
EAST/NORTHEAST PART OF AREA SUNDAY MORNING WITH MAJORITY OF SUNDAY
REMAINING DRY.

AFTERWARD... MODELS BRING WEAK SFC BOUNDARY SOUTH INTO AREA AND
THIS WILL BE MAIN FOCUS FOR MAINLY AFTN/EVENING SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH MID-WEEK. LATEST GFS TAKES THIS
FRONT FARTHER SOUTH KEEPING BETTER PRECIP CHANCES ALONG AND SOUTH
OF RED RIVER BY TUE. HOWEVER ECMWF KEEPS FRONT FARTHER NORTH...
CLOSER TO I-40 CORRIDOR. WILL KEEP LOW POPS AREA-WIDE AT THIS
POINT WITH LOW CONFIDENCE IN ANY ONE SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  91  70  91 /  20  10  20  10
HOBART OK         68  95  70  94 /  20  10  10  10
WICHITA FALLS TX  70  98  72  95 /  10  10  10  10
GAGE OK           65  96  67  90 /  60  10  20  20
PONCA CITY OK     67  90  70  89 /  40  30  30  20
DURANT OK         68  92  71  90 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Jun 2, 10:30 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT SAT JUN 2 2012

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 PM CDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST QUADRANT OF
OKLAHOMA...GENERALLY NORTH OF I-40 AND WEST OF I-35.

DISCUSSION...
THUNDERSTORMS WILL MOVE EAST ACROSS MUCH OF OKLAHOMA OVERNIGHT. A
LARGE AREA OF STRONG WINDS WILL ACCOMPANY THESE
STORMS...WITH WINDS OCCASIONALLY EXCEEDING 60 MPH IN A FEW
LOCATIONS. HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS MAY ALSO
OCCUR WITH THE STRONGER STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH LOW CHANCES OF THUNDERSTORMS PERSIST THROUGH FRIDAY...
ORGANIZED SEVERE WEATHER APPEARS UNLIKELY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM SUNDAY JUNE 3.

CMS

In the hours before

Special weather statement, Jun 2, 9:39 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1039 PM CDT SAT JUN 2 2012

OKZ004-030430-
HARPER OK-
1039 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY UNTIL 1130 PM
CDT...

AT 1036 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH
OF SLAPOUT...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAVERNE AND ROSSTON.

LAT...LON 3672 9972 3667 9969 3664 9999 3690 10001
      3700 9980
TIME...MOT...LOC 0336Z 254DEG 15KT 3673 10012
Special weather statement, Jun 2, 10:12 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CDT SAT JUN 2 2012

OKZ009-030500-
ELLIS OK-
1112 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 1200 AM CDT...

AT 1110 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 9 MILES EAST OF FOLLETT TO 6 MILES WEST OF HIGGINS...MOVING
NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OF 45 TO 55 MPH...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...ARNETT...GAGE...FARGO AND CATESBY.

LAT...LON 3657 9999 3658 9997 3659 9961 3607 9963
      3605 9964 3602 9999 3652 10001
TIME...MOT...LOC 0410Z 243DEG 35KT 3647 9998 3610 10014
Special weather statement, Jun 2, 10:27 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT SAT JUN 2 2012

OKZ009-010-014>016-021-022-033-034-030515-
ROGER MILLS OK-WOODWARD OK-HARMON OK-GREER OK-CUSTER OK-DEWEY OK-
WASHITA OK-ELLIS OK-BECKHAM OK-
1127 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...WOODWARD...
HARMON...GREER...WEST CENTRAL CUSTER...DEWEY...WESTERN WASHITA...
ELLIS AND BECKHAM COUNTIES UNTIL 1215 AM CDT...

AT 1125 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM FARGO TO 8 MILES SOUTH OF REYDON TO CHILDRESS...MOVING EAST
AT 40 MPH. STRONG WINDS OF 45 TO 55 MPH WILL MOVE INTO WESTERN
OKLAHOMA AHEAD OF THE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE... WOODWARD...ELK
CITY...SAYRE...MANGUM...HOLLIS...SHATTUCK...
MOORELAND...ERICK...CHEYENNE...VICI...CANUTE...ARNETT...HAMMON...
GAGE...LEEDEY...FARGO...CARTER...REYDON...SHARON AND CAMARGO.

LAT...LON 3555 9996 3659 9999 3645 9896 3639 9896
      3474 9950 3464 10000
TIME...MOT...LOC 0425Z 284DEG 33KT 3640 9952 3554 9989 3448 10022

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 2, 10:39 PM CST
Where
Harper County, Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.830, -99.630

At least one power line was blown down.

Thunderstorm Wind, Roger Mills

When
June 2, 11:00 PM CST
Where
Roger Mills County, 0.56 mi W of Roll
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.780, -99.720

Pea sized hail was also reported. No damage was reported.

Thunderstorm Wind, Woodward

When
June 2, 11:30 PM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

No damage was reported.

Hail, Roger Mills

When
June 2, 11:45 PM CST
Where
Roger Mills County, Hammon
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -99.380

Hail, Jackson

When
June 3, 12:14 AM CST
Where
Jackson County, 3.98 mi W of Altus
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.640, -99.400

Thunderstorm Wind, Garfield

When
June 3, 12:45 AM CST
Where
Garfield County, Drummond
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
36.300, -98.040

Weather radio technician reported 60 mph winds and pea sized hail at the Enid weather radio site.

Hail, Garfield

When
June 3, 1:15 AM CST
Where
Garfield County, 1.67 mi W of Enid
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.910

Hail, Comanche

When
June 3, 1:19 AM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.600, -98.420

The hail fell one mile south of the Lawton airport.

Thunderstorm Wind, Canadian

When
June 3, 1:35 AM CST
Where
Canadian County, Mustang
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.390, -97.720

At least one large tree was blown down and blocked an area roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385870, 385871, 385872, 385876, 385867, 385873, 385868, 385869, 385878.